Follow
Share
This question has been closed for answers. Ask a New Question.
Find Care & Housing
DEANO:

Phew! At least she's off that nasty Depa. ... Anyway, you mentioned severe depression and that she doesn't want to die. At first I thought the severe depression had taken away her will to live and that by not eating she'd speed up her demise. When we are young and get depressed, we can find reasons to fight depression but if you are old, sick and severely depressed, losing the will to live and not eating aren't unusual.

Perhaps she needs attention or a little more TLC -- to go along with the food. Or it might be because it hurts to swallow, that she's feeling ill all the time, or that she can't get what she really wants to eat. The only advice I can offer is to get early medical help --hospital fluid drip -- and hope that she sees a light at the end of the tunnel instead of their own demise.

She might be feeling devalued and without control, so talk with her; often. In the meantime, let her know she's an important part of your life and that her refusal to eat hurts you. One of the most painful things is watching one of your loved ones unravel before your eyes and there's almost nothing you can do about it. We can't save people from themselves, but we can at least keep negotiating and hope they come around.

-- ED
Helpful Answer (1)
Report

Hi Ed:
She was on the Depakote for almost two years. She only recently within the last few months started refusing to eat. She has lost over 40 lbs. now. She is severly depressed and knows she has to eat to live - yet still refuses and insists she does not want to die. They took her off depakote 3 weeks ago. It is a nightmare. How can we get her to eat? Is there anything that stimulates the appetite?
Deano
Helpful Answer (0)
Report

DEAN:

In bipolar disorder, the mood disturbances can be so severe that the individual loses touch with reality. He or she may feel suicidal when depressed, and when manic may engage in risky or self-destructive behavior such as refusing to eat (hunger strikes) and blowing their money.

Also, one of Depakote's side-effects is stomach upset. That's probably the reason she's refusing to eat. What you can do is make sure she takes it whole WITH A MEAL AT THE SAME TIME EACH DAY. Taking the doses too close together will exacerbate stomach upset, and in time she might begin to believe Depakote is a form of punishment or that you're trying to kill her. Even if she feels well, continue to take it. Depakote works best when there is a constant level of it in your body. Keep us posted.

-- ED
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.